Get PulmCCM’s Weekly Email Update
Stay up-to-date in pulmonary and critical care. No spam.
“There are poisons that blind you, and poisons that open your eyes.“
- August Strindberg.
In the introduction to kambô, or what Esparmer and colleagues called a “fantastic chemical cocktail with potential medical applications, unequaled by any other amphibian,” a superficial overview was offered. This first part included a very basic history of kambô, its application and the known biological peptides isolated from the Amazonian tree frog Phyllomedusa bicolor. Below, is a perfunctory summary of many of the known case reports with light, interspersed medical and physiological pontification.
Case reports of adverse events related to kambô use have accumulated including at least three reports of death – one in the medical literature and two in the lay press as referenced by de la Vega and colleagues. Further, serious, adverse events reported include: prolonged gastrointestinal distress with electrolyte abnormalities, altered mental status with rhabdomyolysis, significant transaminase elevation, rhabdomyolysis with severe hyponatremia and seizure, dermatomyositis and vomiting complicated by esophageal rupture and shock.
Given the properties of the peptides found in P. bicolor, it is unsurprising that gastrointestinal side-effects with electrolyte abnormalities are described. Hypokalemia, hypomagnesemia and hypophosphatemia were observed by Kumachev and colleagues which are consistent with excessive vomiting with or without diarrhea. This patient responded well to intravenous fluids, ondansetron, ketorolac and IV naloxone. The latter was recommended by the local poison control centre given that endogenous opioids present in kambô secretions might act as emetics in the chemoreceptor trigger zone.
Hyponatremia to 116 mEq/L with hypo-osmolality and rhabdomyolysis was reported in a separate case. Importantly, the patient drank 6 litres of free water during the peri-ritual period yet presented with abnormally concentrated urine [523 mOsmol/kg] indicating non-osmotic release of anti-diuretic hormone [ADH]. While the authors argued this to be inappropriate ADH related to P. bicolor, it is important to remember that the patient experienced nausea which itself is a potent ADH stimulant. As well, volume loss from vomiting is another reason for ADH release that is ‘appropriate.’ With vomiting, an elevated urine sodium is expected from excretion of sodium bicarbonate to compensate for gastric loss of hydrochloric acid. Nevertheless, while appropriate ADH release can account for the findings in this case, the important consideration is that if nausea and volume loss are corrected [e.g., with anti-emetics and intravenous fluids], the stimuli for appropriate ADH release are rapidly lost and so too is ADH. This can lead to abrupt free water diuresis and overly-rapid correction of hyponatremia.
In addition to the hyponatremia case, there are two other reports with significant creatine phosphokinase [CPK] elevation. One described nausea, vomiting, flushing with facial swelling, extreme agitation, peak CPK of roughly 39,000 IU/L and significant transaminase elevation. In a second case, a young woman presented with subacute myalgias after receiving kambô with heliotrope eruption, abnormal electromyography, CPK and transaminase elevation. She improved with oral corticosteroids. Notably, a third case noted significant transaminase and GGT elevation that was attributed to the liver, however, CPK was not recorded. While these are only a few documented cases, it is interesting that sauvagine in P. bicolor enhances catecholaminergic activity which is associated with rhabdomyolysis. Further, significant electrolyte abnormalities such as hypokalemia and hypophosphatemia may render skeletal muscle cell membranes susceptible to breakdown.
A more serious complication of the violent vomiting induced by kambô is esophageal rupture complicated by pneumomediastinum, pneumothorax and septic shock. Few details are provided regarding infectious complications, but chest tube placement was performed. The patient had significant symptoms including shortness of breath, epigastric abdominal pain, nausea, and non-bloody emesis for one day. Thus, while most of the gastrointestinal symptoms report to subside within an hour, both this report and the one of Kumachev and colleagues observed prolonged unrest over 22-24 hours.
Finally, a 42-year-old man was found dead in his room approximately 30 minutes after self-envenomation with kambô sticks as reported by Aquilla and colleagues. No other medical-toxicological cause of death was identified during his autopsy. Yet, he had concentric left ventricular hypertrophy and moderate coronary artery disease with pulmonary emphysema. While there are lots of possibilities, the authors rightly suggest that myocardial perfusion could be impaired by kambô peptides, especially those that act as bradykinin and tachykinins. Significant arterial hypotension in the setting of concentric hypertrophy could impair coronary flow, especially if coupled with tachycardia – raising the diastolic shock index. Such physiology would be pronounced in the setting of fixed coronary flow resistors as this patient had. Additionally, excessive catecholaminergic effects of kambo peptides [e.g., sauvagine] in conjunction with electrolyte abnormalities [e.g., hypomagnesemia, hypokalemia] could precipitate arrhythmia and arrest.
The intensivist is most likely to meet a severe complication of kambô toxicity, given the typically transient envenomation effects. Suspicion is high in a patient with multiple, small, circular burn scars on the upper chest, shoulder, calf or heel especially with significant gastrointestinal symptoms. There is no specific antidote for the peptides involved, though consultation with poison control or a medical toxicologist is very reasonable. The hypotensive effects of bradykinin analogues could be enhanced by ACE inhibitor use, though this is speculation and there are no reports of icatibant reversal. As the effect of phyllocaerulin is ostensibly upon bradykinin receptors, severe angioedema is probably less likely to respond to therapy that is not specific for downstream, bradykinin effects.
Significant electrolyte abnormalities should be sought with close attention to those that can exacerbate cardiac arrhythmia. As well, severe hyponatremia with concentrated urine may represent SIADH from kambô toxin, but also nausea or volume depletion. These patients can correct serum sodium pathologically quickly if large volumes of dilute urine are missed.
Additionally, significant aminotransferase elevation could indicate hepatic toxicity, but given multiple reports with CPK elevation and one case with confirmed dermatomyositis, one should think beyond the liver as an aminotransferase source. Further, multiple reports demonstrated leukocytosis and lactate elevation, though only one case mentioned septic shock – related to esophageal rupture. It is entirely possible that the sauvagine induces catecholamine-associated leukocyte demargination and lactate generation. Nevertheless, sources of infection should be sought with attention paid to the burns. In some rituals, saliva is added to the kambô sticks, which raises concern for oral pathogens.